MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 1885061HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
1885061hs (bur 1885061hs 3pk round diamond 5mm 15de): lot number - h7874632; manufactured date ¿ june 8, 2011; use before date ¿ june 8, 2019; 510k number ¿ exempt; pro code ¿ eqj; udi - (b)(4).The devices have not been returned.A product analysis has not been performed.
 
Event or Problem Description
It was reported that during the surgery, the doctor opened the first bur package, tried to perform the surgery, but the bur broke immediately.A second bur package was opened and the same thing happened.Due to the two broken burs, the doctor had to perform the surgery with other surgical equipment.The two burs were not used with the patient.There was no harm or injury.
 
Additional Manufacturer Narrative
Part number 1885061hs (0210531811): the product analysis indicates one opened sample of part number 1885061hs from lot number 0210531811 was received.A microscope and calipers were used to evaluate the device.Visually, the spiral wrap was stretched out of the outer tube support area by approximately 0.29¿ which would have resulted in the reported event.There was no evidence of device fragments.When viewed under magnification, there was gouging of the outside diameter of the inner shaft just proximal to the tip with corresponding wear to the distal end of the outer tube support area (only on 1 side).The observed wear is an indication of excess pressure applied to the bur during use.The extent of the wear is not consistent with ¿immediate¿ failure as alleged by the complainant.There was no allegation of a defect prior to use.The information most likely indicates excess pressure caused friction, which resulted in the gouging and subsequent failure.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.Part number 1885061hs (h7874632): the product analysis indicates one opened sample of part number 1885061hs from lot number h7874632 was received.A microscope and calipers were used to evaluate the device.Visually, the spiral wrap broke near the distal end of the outer tube which would have resulted in the reported event.The portion that broke off was not returned.When viewed under magnification, there was excess wear to the distal end of the outer tube support area (only on 1 side).The observed wear is an indication of excess pressure applied to the bur during use.The extent of the wear is not consistent with ¿immediate¿ failure as alleged by the complainant.There was no allegation of a defect prior to use.The information most likely indicates excess pressure, caused friction, which resulted in the gouging / wear and subsequent failure.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The sales rep provided additional information indicating that the bur broke at the tip, but the break did not result in fragments.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6572435
Report Number1045254-2017-00152
Device Sequence Number13592162
Product Code EQJ
UDI-Device Identifier00681490693066
UDI-Public00681490693066
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/05/2023
Device Model Number1885061HS
Device Catalogue Number1885061HS
Device Lot Number0210531811
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2017
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by Manufacturer06/14/2017
06/14/2017
Initial Report FDA Received Date05/17/2017
Supplement Report FDA Received Date08/07/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1